Alert archive / Michigan / Flash Flood Warnings in 2001
Flash Flood Warning 4, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at Aug 19, 2001, 3:05 PM EDT for Huron County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 19, 2001, 3:05 PM EDT (19:05 UTC)
- Expired
- Aug 19, 2001, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Huron County, MI
The radar
The Detroit radar (KDTX), 124 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDTX 191908 FFWDTX MIC063-192200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 305 PM EDT SUN AUG 19 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... HURON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 600 PM EDT * AT 305 PM EDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING 5 MILES SOUTH OF BAD AXE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR ESTIMATES SHOW GREATER THAN 7 INCHES OF RAIN SINCE SATURDAY EVENING...WITH 4 INCHES SINCE 2 PM THIS AFTERNOON. THE AREA THAT HAS RECEIVED THE GREATEST RAINFALL LIES BETWEEN UBLY AND BAD AXE. * THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY ACROSS SOUTHERN HURON COUNTY THROUGH 5 PM...RESULTING IN 2 TO 3 INCHES OF ADDITIONAL RAINFALL. THIS WILL BRING LOCAL RAINFALL TOTALS TO NEAR 10 INCHES...ESPECIALLY JUST WEST OF UBLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4384 8297 4374 8317 4369 8316 4370 8269 GSS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 11:25 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 19, 11:25 AM EDT, 3 hours 40 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1125 AM EDT SUN AUG 19 2001 THE CURRENT WATER VAPOR LOOP NICELY DEPICTS THE CLOSED 500MB LOW SITUATED OVER SOUTH CENTRAL LOWER MICHIGAN. AT THE SURFACE...THE LATEST OBS PLOT SHOWS LOW PRESSURE OVER SOUTHWEST LOWER...WITH A SECONDARY LOW ROUGHLY OVER LANSING. THE RUC SEEMS TO HAVE THE BEST HANDLE ON THE SURFACE PATTERN. IT SHOWS THE LOW OVER SOUTHWEST LOWER WEAKENING AS THE SECOND LOW OVER THE LANSING AREA DEEPENS SLIGHTLY AND MOVES ALMOST DUE EAST THIS AFTERNOON (WHICH LINES UP WELL WITH MSAS 3 HOUR PRESSURE CHANCE PLOTS). AREA RADARS SHOW MAINLY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN...WITH THE MORE WIDESPREAD PRECIP ASSOCIATED WITH DEEPER WRAP AROUND MOISTURE AND DEFORMATION AXIS ACROSS CENTRAL AND NORTHERN LOWER MICHIGAN. THIS AFTERNOON....THE LATEST RUC BRINGS THE UPPER LEVEL LOW EAST-NORTHEAST INTO THE THUMB AND SOUTHERN LAKE HURON BY 00Z AND IT BEGINS TO FILL IN THE UPPER LEVEL LOW. THE SURFACE LOW IS PROGGED TO BE CENTERED OVER THE DETROIT METRO AREA BY 00Z. 850 TO 700MB QVECTOR CONVERGENCE...1000-500MB RH GREATER THAN 70 PCT ALONG WITH INCREASING DIURNAL INSTABILITY WITH THE 500MB COLD POOL ALOFT WILL KEEP PRECIP ACROSS SOUTHEAST MICHIGAN THROUGH THE AFTERNOON. HIGHEST 1000-500MB LAYER MOISTURE IS PROGGED TO REMAIN ACROSS THE NORTHERN COUNTIES THROUGH THE AFTERNOON...THUS THIS IS WHERE I EXPECT THE MORE WIDESPREAD COVERAGE TO BE. MUCH OF SOUTHEAST MICHIGAN (SOUTH OF THE TRI CITIES) HAS BEEN PLACED IN A SLIGHT RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EARLY THIS EVENING. WITH THE COLD POOL ALOFT OVER THE SOUTHERN GREAT LAKES THIS AFTERNOON (500MB TEMP OF -16C ON 12Z KDTX SOUNDING). THIS WILL ALLOW 700 TO 500MB LAPSE RATES TO REMAIN AROUND 6C/KM. MODIFIED 12Z KDTX SOUNDING FOR 74/64 GIVES CAPE AROUND 1500 J/KG. WITH FREEZING LEVELS PROGGED TO DROP TO AROUND 10K FT...WITH FAIRLY WEAK WIND FIELDS ALOFT...PRIMARY SEVERE WEATHER THREAT THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WIND GUSTS ASSOCIATED WITH WET MICROBURSTS. ONE BIG LIMITING FACTOR TO SEVERE CONVECTION WILL BE CLOUD COVER AND PRECIP KEEPING TEMPS DOWN (AND THUS KEEPING SBCAPES MARGINAL). .DTX...NONE. CONSIDINE
In the hours before
Special weather statement, Aug 19, 11:40 AM EDT, 3 hours 25 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-200000- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1140 AM EDT SUN AUG 19 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE AND SPOTTER ACTIVATION MAY BE NEEDED. A LOW PRESSURE SYSTEM OVER SOUTHERN LOWER MICHIGAN WILL GRADUALLY DRIFT EAST TOWARDS THE DETROIT METRO AREA BY THIS EVENING. UNSEASONABLY COLD AIR ALOFT WILL PROVIDE ENOUGH INSTABILITY TO MAINTAIN WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS THIS AFTERNOON UNTIL 8 PM THIS EVENING. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE HAIL TO ONE INCH...WIND GUSTS TO 60 MPH AND LOCALLY HEAVY RAINFALL. THE PRIMARY THREAT LOCATION WILL BE SOUTH OF A SAGINAW TO BAD AXE LINE. THUNDERSTORMS ARE EXPECTED TO MOVE NORTH-NORTHWEST AT 15 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. YOU CAN ALSO ACCESS THE LATEST INFORMATION FROM THE INTERNET. HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE) CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:30 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 45 min |
| Aug 19, 11:53 AM EDT | Severe Thunderstorm Warning | DTX | Bay, Tuscola | 52 min |
| Aug 19, 12:43 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 47 min |
| Aug 19, 1:28 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 47 min |
| Aug 19, 1:54 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 51 min |
| Aug 19, 5:20 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 25 min |
Nearby
Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.